Table of Contents Author Guidelines Submit a Manuscript
Canadian Journal of Gastroenterology
Volume 22, Issue 3, Pages 296-298
http://dx.doi.org/10.1155/2008/960585
Brief Communication

Ulcerative Colitis and Sweet’s Syndrome: A Case Report and Review of the Literature

Massud Ali and Donald R Duerksen

Department of Internal Medicine, University of Manitoba, Winnipeg, Manitoba, Canada

Received 14 August 2007; Accepted 23 August 2007

Copyright © 2008 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

A 47-year-old man with a history of ulcerative colitis on prednisone and azathioprine was admitted to the hospital with a four-day history of fever, skin rash, arthralgias and leukocytosis. A skin biopsy demonstrated neutrophilic infiltration of the dermis that was consistent with Sweet’s syndrome. He improved after several days with an increase in his prednisone and azathioprine. Sweet’s syndrome is a rare cutaneous manifestation of inflammatory bowel disease, with approximately 40 cases reported in the literature. In a previously reported case of a patient with ulcerative colitis-associated Sweet’s syndrome who was on azathioprine at the time of the skin eruption, the azathioprine was stopped, raising the possibility of drug-induced Sweet’s syndrome. In the present case, the azathioprine was actually increased with complete resolution of the skin manifestations. This would support the theory that immunosuppressive therapy is the mainstay of therapy for this condition. In conclusion, Sweet’s syndrome is a neutrophilic dermatosis that is rarely associated with ulcerative colitis. It may occur while on immunosuppressive therapy and responds to an intensification of immunosuppression.